Last night, Alanna Shaikh of Global Health Basics brought an interesting article to our attention: following mass drug administration (MDA) to treat lymphatic filariasis in Indonesia, “…nine people were dead last week and nearly 1,000 had fallen ill with symptoms such as nausea, dizziness, muscle soreness and vomiting. Hundreds were hospitalized.” She rightfully asked us, “what happened here?”
As it turns out–and it’s a topic we don’t cover much on our blog or website–these symptoms, even for populations in the thousands, are to be expected for MDA. Like treatment for many other NTDs, when you treat for LF with the drugs DEC and albendazole, infected people will commonly exhibit symptoms including headache, nausea, and fever; those who are uninfected will likely experience minimal side effects. Additionally, when treating populations en masse, it is probable that some may die from other causes within the treatment period; the correlation between receiving NTD treatment and death may just be coincidental or related to un-screened conditions.
The fear and hysteria that occurred in Indonesia is a reminder that effective media, education, and sensitization campaigns are critical in ensuring a successful MDA campaign. We are fortunate to have drugs that are safe and effective for wide population demographics, but individuals and communities must feel comfortable taking the drugs and must anticipate the (highly normal) side-effects if we expect them to return in the coming years for treatment.